Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS Grand Forks, ND

July 8, 2018Beltrami County, Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 5:23 AM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2018, 5:23 AM CDT (10:23 UTC)
Expired
Jul 8, 2018, 6:00 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 211 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:40 AM CDTTSTM WND DMG7 Nnw Waskish, MNNUMEROUS POLAR TREES SNAPPED OR TOPPLED ALONG HWY 72 AND THRIOUGH TEH RED LAKE WILDLIFE MANAGEMENT AREA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS53 KFGF 081023
SVRFGF
MNC007-077-081100-
/O.NEW.KFGF.SV.W.0106.180708T1023Z-180708T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
523 AM CDT SUN JUL 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Beltrami County in north central Minnesota...
  Southeastern Lake of the Woods County in north central Minnesota...

* Until 600 AM CDT.

* At 523 AM CDT, a severe thunderstorm was located 9 miles north of
  Upper Red Lake, or 54 miles north of Bemidji, moving east at 45
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Big Bog State Recreation Area around 535 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4813 9496 4840 9499 4845 9443 4820 9442
      4813 9443
TIME...MOT...LOC 1023Z 259DEG 40KT 4826 9470 

HAIL...1.00IN
WIND...70MPH
 
$$

GG
2 follow-up statements
741 
WWUS53 KFGF 081045
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
545 AM CDT SUN JUL 8 2018

MNC007-077-081100-
/O.CON.KFGF.SV.W.0106.000000T0000Z-180708T1100Z/
Beltrami MN-Lake of the Woods MN-
545 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHEASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...

At 545 AM CDT, a severe thunderstorm was located 8 miles north of BIg
Bog State Recreation Area, or 58 miles north of Bemidji, moving east
at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northeastern Beltrami and southeastern Lake of the Woods Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4813 9471 4842 9476 4845 9443 4820 9442
      4813 9443
TIME...MOT...LOC 1045Z 262DEG 23KT 4829 9449 

HAIL...1.00IN
WIND...70MPH
 
$$

GG
907 
WWUS53 KFGF 081057
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
557 AM CDT SUN JUL 8 2018

MNC007-077-081106-
/O.EXP.KFGF.SV.W.0106.000000T0000Z-180708T1100Z/
Beltrami MN-Lake of the Woods MN-
557 AM CDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES WILL EXPIRE AT 600 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central Minnesota.

LAT...LON 4813 9471 4842 9476 4845 9443 4820 9442
      4813 9443
TIME...MOT...LOC 1056Z 259DEG 40KT 4831 9431 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 3:21 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun Jul 8 2018

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Jul 8 2018

Concerns and impacts today will be associated with two rounds of
thunderstorm activity along a slow moving surface trough. The
first round is expected to move into the Devils Lake basin and
central valley in the predawn hours. Isolated to scattered storm
coverage is expected to continue as with this activity as forcing
remains weak. There remains a threat for severe winds as Bismarck
has had reports up to 90mph and hail up to an inch with this
activity into the central portion of the FA. Will have severe
thunderstorm watch across the northern half of the CWFA to account
for this threat through the 11AM.

After a lull in activity attention turns to this afternoon with as
convergence along the sfc trough increasing as it pushes southeast
across the FA. Ahead of the trough instability will increase with
MLCAPE in the 2000 to 3000 J/kg range and bulk shear values
around 40 to 50kts organized severe storms can be expected.
Initiation appears to start between 21Z and 00Z with activity
moving to the east. HREF 2 to 5 KM updraft helicities greater
than 150 m2/s2 show a few longer tracks south of the HWY 2
corridor in NW MN this afternoon and evening, even up to 50
percent in the neighborhood probabilities. This suggests a few
longer lived strong updrafts increasing the potential for hail up
to 2 inches and wind gusts up to 75mph. A tornado or two would
also be possible given the possibility of out flow boundary
interaction from this mornings activity. Additionally, excessive
rainfall or localized flooding threat does exist with PWats near 2
inches.

Storms are progged to move to the southeast of the area by
midnight with more stable air filtering in on north winds.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 8 2018

Monday-Saturday...Guidance in good agreement indicating the storm
track across Canada during this period. Two main upper waves
propagating across Canada during this period will send cold fronts
through the region Wednesday and Saturday. The strongest forcing
will be well north of the forecast area raising questions to
severe potential (timing of these fronts will be important).
Otherwise, anticipate weak ridging to be in place. Much of this
period should be dry, with temperatures near normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CDT Sat Jul 7 2018

South winds 10 to 20 kts in Fargo area to Bemidji but light south
to west winds DVL, GFK, TVF areas closer to a weak boundary.
Expect light winds NE ND and far NW MN into Sunday. VFR conditions
for the most part thru the pd except near any t-storms may develop
or move through. Overall cloud bases from storms should be in the
5-6k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...TG
AVIATION...Riddle
Hazardous weather outlook, Jul 8, 3:51 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sun Jul 8 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-090900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

2 rounds of severe storms are expected today with excessive
rainfall and or localized flooding also possible. The first
across HWY 2 and north with winds up to 75 mph possible higher and
hail up to 1.5 inches. After a lull in activity the second round
is expected to start in the 4 to 5pm time up frame along and south
of a Bemidji to Mayville to Lisbon line. These storms will be
capable of hail up to 2 inches and winds up to 75mph. A tornado or
two is also possible. Activity will move out of the area before
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 8, 3:59 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
07/08/2018  M0.75 INCH       PENNINGTON         MN   PUBLIC

            INTOWN 3 TO 5 MINUTES OF HAIL.

&&

JKAISER
Local storm report, Jul 8, 4:10 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND GST     14 SW TOLNA             47.68N 98.65W
07/08/2018  M62 MPH          Eddy               ND   MESONET

            MEASURED AT NDAWN 10 N OF MCHENRY

&&

JKAISER
Special weather statement, Jul 8, 4:19 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
419 AM CDT SUN JUL 8 2018

NDZ015-016-026-027-054-081015-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-Ramsey ND-
Grand Forks ND-
419 AM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHERN NELSON...SOUTHERN RAMSEY AND WESTERN WALSH COUNTIES UNTIL
515 AM CDT...

At 419 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Webster to near Southam to Doyon. Movement
was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Doyon, Southam and Bartlett around 425 AM CDT.
  Lakota around 430 AM CDT.
  Lawton and Brocket around 440 AM CDT.
  Edmore and Whitman around 450 AM CDT.
  Adams and Dahlen around 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northeastern North Dakota.

LAT...LON 4853 9792 4839 9775 4817 9756 4799 9867
      4800 9871 4798 9874 4806 9880 4828 9902
TIME...MOT...LOC 0919Z 241DEG 40KT 4827 9896 4818 9867 4805 9857

TG
Local storm report, Jul 8, 4:37 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     NEW ROCKFORD            47.68N 99.14W
07/08/2018                   EDDY               ND   FIRE DEPT/RESCUE

            AIRPORT HANGER BLOWN DOWN AND PLANES SCATTERED.

&&

JKAISER
Local storm report, Jul 8, 5:10 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     LARIMORE                47.91N 97.63W
07/08/2018  M55 MPH          GRAND FORKS        ND   PUBLIC

            PERSONAL WEATHER STATION

&&

JKAISER
Local storm report, Jul 8, 5:16 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND DMG     LARIMORE                47.91N 97.63W
07/08/2018                   GRAND FORKS        ND   PUBLIC

            TREE BRANCHES BROKEN DONE. SHINGLES OFF ROOF.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:44 AM CDTSpecial Weather StatementFGFPennington31 min
Jul 8, 3:49 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington56 min
Jul 8, 4:52 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk53 min
Jul 8, 5:35 AM CDTAreal Flood AdvisoryFGFPolk85 min
Jul 8, 5:38 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake67 min
Jul 8, 6:33 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake57 min
Jul 8, 6:34 AM CDTAreal Flood AdvisoryFGFPennington2 hr
Jul 8, 5:06 PM CDTSpecial Weather StatementFGFBecker24 min
Jul 8, 5:20 PM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen40 min
Jul 8, 5:51 PM CDTSevere Thunderstorm WarningFGFBecker39 min
Jul 8, 5:59 PM CDTSpecial Weather StatementFGFClay46 min
Jul 8, 6:17 PM CDTSevere Thunderstorm WarningFGFClay43 min
Jul 8, 6:26 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena64 min
Jul 8, 6:48 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.